Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 32, NWS Cheyenne, WY

December 14, 20174 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 14, 2017, 1:04 AM MST for 4 counties in Wyoming. It took effect at Dec 15, 2017, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2017, 1:04 AM MST (08:04 UTC)
In effect from
Dec 15, 2017, 12:00 AM MST
Expired
Dec 14, 2017, 7:38 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS75 KCYS 140804
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
104 AM MST Thu Dec 14 2017

...Strong Winds Possible Late Thursday Night to Friday Evening...

.A strong surface and low level pressure gradient may help to 
produce strong winds late Thursday night, Friday and Friday 
evening over the typically wind prone locations of Arlington, Elk 
Mountain, Bordeaux, Vedauwoo and the Interstate 80 Summit and 
Foothills between Laramie and Cheyenne.

WYZ106-110-116-117-142300-
/O.NEW.KCYS.HW.A.0032.171215T0700Z-171216T0400Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
104 AM MST Thu Dec 14 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late tonight through Friday
evening. 

* TIMING...Midnight Thursday Night until 9 pm Friday.

* WINDS...West at 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Mainly to transportation. Sudden cross winds will
  create hazardous travel for light weight and high profile
  vehicles, especially on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Rubin
2 follow-up statements
133 
WWUS75 KCYS 142124
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
224 PM MST Thu Dec 14 2017

...Strong Winds Late Tonight to Friday Evening across the Wind 
Prone Areas...


WYZ110-116-117-150530-
/O.UPG.KCYS.HW.A.0032.171215T0700Z-171216T0400Z/
/O.NEW.KCYS.HW.W.0042.171215T0700Z-171216T0400Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
224 PM MST Thu Dec 14 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM MST
FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from midnight tonight to 9 PM MST
Friday. The High Wind Watch is no longer in effect. 

* TIMING...Midnight Thursday Night until 9 pm Friday.

* WINDS...West at 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Mainly to transportation. Sudden cross winds will 
  create hazardous travel for light weight and high profile 
  vehicles, especially on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-150530-
/O.CON.KCYS.HW.A.0032.171215T0700Z-171216T0400Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
224 PM MST Thu Dec 14 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MST TONIGHT
THROUGH FRIDAY EVENING...

* TIMING...Midnight Thursday Night until 9 pm Friday.

* WINDS...West at 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Mainly to transportation. Sudden cross winds will 
  create hazardous travel for light weight and high profile 
  vehicles, especially on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
676 
WWUS75 KCYS 150238
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
738 PM MST Thu Dec 14 2017

...Strong Winds Return Late Tonight to Friday Evening across the 
Wind Prone Areas of Southeast Wyoming...

WYZ106-151200-
/O.UPG.KCYS.HW.A.0032.171215T0700Z-171216T0400Z/
/O.EXA.KCYS.HW.W.0042.171215T0700Z-171216T0400Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
738 PM MST Thu Dec 14 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM MST
FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from midnight tonight to 9 PM MST
Friday. The High Wind Watch is no longer in effect. 

* TIMING...Midnight tonight through 9 pm Friday.

* WINDS...West at 35 to 45 mph with gusts to 65 mph.

* IMPACTS...Mainly to transportation. Sudden cross winds will 
  create hazardous travel for light weight and high profile 
  vehicles, especially on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-116-117-151200-
/O.CON.KCYS.HW.W.0042.171215T0700Z-171216T0400Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
738 PM MST Thu Dec 14 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 PM MST FRIDAY...

* TIMING...Midnight tonight through 9 pm Friday.

* WINDS...West at 35 to 45 mph with gusts to 65 mph.

* IMPACTS...Mainly to transportation. Sudden cross winds will 
  create hazardous travel for light weight and high profile 
  vehicles, especially on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Hahn

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 13, 10:20 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 13, 10:20 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 PM MST Wed Dec 13 2017

.UPDATE...
Issued at 922 PM MST Wed Dec 13 2017

Quick update to raise PoPs, QPF and snow accumulation along I-25
corridor Wheatland to CO border and I-80 Pine Bluffs to Summit for
remainder of the evening per radar trends. New accumulations up to
an inch are expected, with hazardous travel due to poor visibilities
in falling snow, patchy fog, and slick/snow-covered roadways.

UPDATE Issued at 703 PM MST Wed Dec 13 2017

Early evening water vapor loop showed a positively-tilted upper
trough progressing southeast into western and central WY. Large
scale lift on left-front quadrant of upper jet producing a large
area of mainly light snow, with the leading band approaching the
Laramie Range. Low levels were moistening with snow reaching
the surface. Reduced visibilities in falling snow and patchy fog
along with slick/snow-covered roadways west of Cheyenne will
create hazardous travel as temperatures fall into the teens and
20s tonight. Accumulations will range from 1-2 inches higher
valley to 3-5 inches Snowy/Sierra Madre mountains by Thursday
morning. East of the Laramie Range, snow accumulations will be
negligible. Updated zone forecast and grids to reflect current
trends.

&&

.SHORT TERM...(This evening through Friday)
Issued at 205 PM MST Wed Dec 13 2017

The prolonged quiet weather pattern appears to be coming to an
end over the next 24 hours as a Pacific upper level trough is
forecast to push into south and eastern Wyoming by tonight. Much
colder temperatures are expected tonight with temps likely
lowering into the teens to low 20's. Highs on Thursday will
struggle to reach freezing across most of the region as 700mb
temperatures will be between -10c to -15c. Some light snow is
forecast with this event, mainly tonight after sunset, until early
Thursday morning. Upper level flow is very progressive, so expect
the trough axis to be through the area by sunrise Thursday. Light
snow accumulations are possible, mainly near and west of
Interstate 25. However, snowfall will be fighting some very dry
air near the surface with dewpoints hanging around in the single
digits to lower teens. There is very little moisture advection in
the llvls, so temperatures will have to lower substantially for
snowfall to reach the ground. Thus, forecast snow accumulations
will generally be less than one inch outside the mountains. The
more favorable areas to see some travel impacts (icy or
slick/partially snow covered roads) will be around the Snowy Range
including Elk Mountain towards Laramie and the I-80 summit.
Limited travel impacts will be possible as far east as the
Nebraska border, but with very dry air in place, not very
confident with that outcome at this time. Will hold off on any
Advisories because of limited confidence, although the I-80 summit
may need an advisory for the morning commute depending on
visibilities and snowfall rates. 3 to 6 inches of snow expected in
the higher mountains, but with light winds, impacts should be
minimal.

The upper level trough will rapidly move southeast into the
central and southern plains for Thursday with snow ending early.
Winds will pick up across the plains under northwest flow, with
gusts up to 50 mph possible east of Interstate 25. For Thursday
night and Friday, winds will become the primary concern as models
are indicate a potential strong wind event for the wind prone
areas. After a thorough analysis of gradients, dynamics, and past
events, decided to hold off on a High Wind Watch for the wind
prone areas. The primary reasons are the lack of llvl subsidence,
north to northwest winds just off the surface, and relatively weak
gradients at 700mb. The primary jet stream will be well to the
north during this time. Having said that, will have to monitor
the Bordeaux area between Wheatland and Cheyenne as 850 mb
gradients will increase significantly tonight due to a strong lee-
side trough just east of the Interstate 25 corridor. High res
models show the location of this lee side trough in a favorable
position for locally strong winds through Friday. For now,
increased wind gusts between 50 to 55 mph for these locations.
Otherwise, Friday will be warmer with highs in the 50's across the
high plains due to downslope flow, and in the 30's to low 40's
further west.

.LONG TERM...(Friday night through Tuesday)
Issued at 230 AM MST Wed Dec 13 2017

Strong winds likely Friday night especially out by Arlington. GFS
700mb winds across eastern Carbon/western Albany Counties right
around 55kts. Craig to Casper 850/700mb height gradients both
above 60mtrs til about 06Z Saturday off the GFS. May stick around
a little longer than what the high wind guidance is showing as
GFS 700mb winds stay above 50kts til 12Z Saturday. Whats causing
these strong winds is a cold front approaching from the west and
northwest.

This front begins to produce snow showers Saturday morning as it
sags across southern Wyoming. Snow begins out across Carbon and
Converse Counties as early as 12Z Saturday, becoming fairly
widespread during the morning hours. Did undercut temperatures for
Saturday as GFS 700mb temperatures fall to -12C by the afternoon.
Would think all precip would be in the form of snow. Could be
looking at some accumulations across the mountains. GFS QPF over
the north Laramie Range approaching .5 inches as well as the Snowy
Range. Later shifts will need to consider the need for winter
headlines. Fairly fast movement of the front through the area with
snow ending from north to south by early Sunday morning. This may
limit snow accumulations some as most of the snow will fall
during the day.

Going to stay cold as 700mb temperatures stay well below freezing
til at least Wednesday next week. That will likely be our next
high wind event as GFS 700mb winds again increase to 45-50kts.

Long term guidance continues to show an arctic boundary sagging
south towards the end of next week that we need to be watching
closely. GFS 700mb temps down as low as -20C across Converse and
Niobrara Counties next Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 1020 PM MST Wed Dec 13 2017

Western Nebraska terminals...VFR CIGS 5000-10000 FT AGL through
Thursday. Gusty northwest winds of 25 to 40 KT after 16Z.

Southeast Wyoming terminals...MVFR-IFR CIGS/VIS at Rawlins, Laramie
and Cheyenne in light snow and fog through 10Z. MVFR CIGS at Laramie
and Rawlins 10Z-18Z, then VFR. Mountains will be obscured through
Thursday morning. North winds 8-15 KT overnight, becoming northwest
and increasing to 15 to 25 KT with gusts to 30 KT after 15Z. Winds
decrease after 22Z.

&&

.FIRE WEATHER...
Issued at 1251 PM MST Wed Dec 13 2017

No fire weather concerns this week and through the weekend. A series
of Pacific cold fronts will move southeast across the area resulting
in periods of snowfall, colder temperatures, and higher humidities.
It will be windy through at least Saturday with gusts between 45 to
55 mph possible on Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...GCC
AVIATION...MAJ
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 13, 6:55 PM MST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
655 PM MST Wed Dec 13 2017

WYZ101>119-150200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
655 PM MST Wed Dec 13 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Light snow will spread east toward Interstate 25 early this evening,
and along and east of Interstate 25 after 9 PM. Areas of slick and
icy roadways will develop as temperatures fall into the teens and 20s
tonight and early Thursday morning, resulting in hazardous travel. The
more favorable areas for hazardous travel will be along Interstate
between Rawlins and Laramie and the Summit between Laramie and Cheyenne.
Three to five inches is expected over the Snowy and Sierra Madre
mountains.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Periods of strong winds will be possible over and near the wind prone
locations Thursday night through early next week. Although the timing
is uncertain, gusts up to 65 mph will be possible.

Widespread light snow is expected Friday night and Saturday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-150200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
655 PM MST Wed Dec 13 2017

This hazardous weather outlook is for the western Nebraska Panhandle.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Periods of breezy to windy conditions are expected Thursday through
Saturday. Winds may gust between 40 and 50 mph Thursday.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 2:24 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte29 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.